Missouri, 2003

Damaging Wind in Missouri, July 9, 2003

July 9, 2003 · NWS SGF · 1 event in 1 county or zone

Numerous trees were downed from thunderstorm wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

Numerous trees were downed from thunderstorm wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Jul 9, 5:25 PM CST, 4 hours 32 minutes earlier.

Area forecast discussion, Jul 9, 5:25 PM CST, 4 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
625 PM CDT WED JUL 9 2003

...SEVERE WEATHER DISCUSSION...

.DISCUSSION...
THUNDERSTORMS HAD RAPIDLY DEVELOPED FROM SOUTHWEST IOWA INTO
NORTHEAST KANSAS LATE WEDNESDAY AFTERNOON. THE STORMS WERE FORMING
IN AN AREA OF BEST SYNOPTIC SCALE LIFT JUST AHEAD OF AN APPROACHING
MID LEVEL SHORTWAVE AND ASSOCIATED SURFACE FRONT.  IN ADDITION THE
STORMS WERE SUPPORTED BY UPPER LEVEL DIVERGENCE IN THE LEFT EXIT
REGION OF THE 300 MB JET THAT WAS STREAKING INTO THE CENTRAL PLAINS.
A STRONG INSTABILITY AXIS STRETCHED ALONG THE FRONT WITH SURFACE
BASED CAPES AROUND 4500 J/KG IN THE INSTABILITY AXIS ALONG THE
FRONT.

PULSE TYPE THUNDERSTORMS ACROSS SOUTHEAST MISSOURI HAVE REMAINED
EAST OF THE FORECAST AREA.  SEE LITTLE CHANCE FOR DEVELOPMENT ACROSS
FAR SOUTH CENTRAL MISSOURI THIS EVENING AS WATER VAPOR SHOWS DEEPER
MOISTURE PLUME SAGGING SOUTH OF THE AREA.

SHORT TERM (TONIGHT THROUGH SATURDAY)...
FORECAST GRIDS FOR THIS EVENING WILL BE ADJUSTED FOR CURRENT
CONVECTIVE TRENDS. THE SHORTWAVE AND COLD FRONT WILL MOVE SOUTHEAST
THROUGH THE AREA LATE TONIGHT AND THURSDAY MORNING. THE LATEST RUC
MODEL DOES NOT BRING ACTIVITY INTO EXTREME SOUTHEAST KANSAS AND
SOUTHWEST MISSOURI UNTIL 10 PM AND AFTER.  THIS LOOKS PLAUSIBLE
GIVEN CURRENT STORM EVOLUTION...BUT THE LINE OF STORMS MAY BEGIN TO
ACCELERATE SOUTHEAST LATER THIS EVENING. SEVERE STORMS WILL BE
POSSIBLE LATE THIS EVENING WITH EXISTING INSTABILITY AND COOLING
MIDLEVELS AS THE SHORTWAVE NEARS THE AREA.  THREAT WILL EVOLVE INTO
A HEAVY RAIN EVENT OVERNIGHT WITH PRECIPITABLE WATER VALUES
INCREASING TO NEAR 2.00 INCHES BY 06Z. OVERALL LIFT WILL BE AIDED IN
EXTREME SOUTHWEST MO IN LEFT EXIT REGION 300-250MB JET NOSING INTO
CENTRAL OK OVERNIGHT. RAIN WILL LINGER INTO THU MORNING OVER EASTERN
SECTIONS OF THE OZARKS.

THE OVERALL MIDLEVEL PATTERN WILL REMAIN STATUS QUO THROUGH SATURDAY
WITH AMPLIFIED RIDGE OUT WEST RESULTING IN NORTHWEST FLOW OVER THE
AREA. ANOTHER WEAK BOUNDARY HAS BEEN PROGGED TO DROP SOUTH INTO OK
AND NORTHERN AR BY LATE SAT NIGHT BY PREVIOUS RUNS OF THE GFS AND
ETA. THIS TREND BACKED UP BY THE 12Z MM5 (AT LEAST THROUGH FRI
AFTERNOON). MODEST 850MB WARM AIR ADVECTION MAY SET OFF ANOTHER A
SMALL COMPLEX OF THUNDERSTORMS JUST NORTH OF THE SURFACE BOUNDARY
OVER NE OK AND SW MO FRI NIGHT. NOT SURE I HAVE A LOT OF FAITH IN
THIS  SCENARIO...BUT THE NORTHWEST FLOW REGIME IN SUMMER IS VERY
TRICKY...AND WOULDNT BE SURPRISED TO SEE SOME ELEVATED CONVECTION
GET TOUCHED OFF NORTH OF THE BOUNDARY. FORECAST MODELS HAVE BEEN
CONSISTENT WITH THIS SITUATION.

LONG TERM (SUNDAY THROUGH WEDNESDAY)...
HAVE KEPT THE EXTENDED PERIOD DRY. THE 00Z RUN OF THE GFS BUILDS
MIDLEVEL HEIGHTS BACK INTO THE CENTRAL PLAINS EARLY NEXT WEEK...SO A
GRADUAL WARMUP BACK UP INTO THE LOW 90S IS EXPECTED. DAY 7 (WED)
MIGHT OFFER SOME HOPE OF ADDTIONAL RAIN AS THE TAIL END OF A WEAK
BOUNDARY DROPS INTO MO...BUT THE MIDLEVEL RIDGE IN PLACE MAKES THE
CHANCES SLIGHT AT BEST.
&&

.AVIATION...
VFR CONDITIONS SHOULD REMAIN IN PLACE THROUGH 9 PM. MVFR AND
LOCALIZED IFR CONDITIONS WILL BECOME MORE PREVALENT FROM LATE
EVENING INTO THE OVERNIGHT HOURS AS THUNDERSTORMS SPREAD FROM
NORTHWEST TO SOUTHEAST ACROSS THE AREA. A SQUALL LINE WILL CONTINUE
TO ORGANIZE ACROSS EASTERN KANSAS AND NORTHWEST MISSOURI THEN PUSH
EAST SOUTHEAST ACROSS THE OZARKS REGION OVERNIGHT. THUNDERSTORMS
WILL LIKELY MOVE INTO THE JOPLIN AREA AROUND 11 PM AND INTO
SPRINGFIELD AROUND 1 AM. STRONG WIND GUSTS IN EXCESS OF 40 KTS WILL
OCCUR WITH SOME OF THE STORMS.
&&

.SGF WATCHES/WARNINGS/ADVISORIES...
.MO...NONE.
.KS...NONE.

FOSTER/ALBERT
Hazardous weather outlook, Jul 9, 5:50 PM CST, 4 hours 7 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-101100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
650 PM CDT WED JUL 9 2003

...ISOLATED SEVERE STORMS AND HEAVY RAIN POSSIBLE LATER TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.

.DAY ONE...THIS EVENING AND OVERNIGHT.

  WEATHER HAZARDS EXPECTED:

  SCATTERED STRONG TO ISOLATED SEVERE THUNDERSTORMS TONIGHT CAPABLE
  OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH...VERY HEAVY
  RAINFALL...NICKEL SIZED HAIL...AND FREQUENT LIGHTNING.

  AREAS AFFECTED AND TIMING:

  THUNDERSTORMS WILL MOVE INTO EXTREME SOUTHEAST KANSAS AND FAR
  SOUTHWEST MISSOURI AFTER 10 PM...AND SPREAD INTO THE MISSOURI
  OZARKS OVERNIGHT. THE STORMS ARE EXPECTED TO GRADUALLY WEAKEN
  AFTER 2 AM...BUT THE HEAVY RAINFALL THREAT WILL CONTINUE ACROSS
  THE MISSOURI OZARKS THROUGH THE OVERNIGHT HOURS.

  DISCUSSION:

  A LINE OF THUNDERSTORMS EXTENDING FROM IOWA TO SOUTH CENTRAL
  KANSAS WILL MOVE SOUTHEAST AHEAD OF AN ADVANCING COLD FRONT AND
  UPPER LEVEL DISTURBANCE. THE STORMS WILL CONTINUE TO ORGANIZE AND
  PUSH SOUTHEAST INTO A MOIST AND UNSTABLE AIRMASS IN PLACE ACROSS
  THE OZARKS REGION.  DAMAGING WINDS AND TORRENTIAL RAINFALL WILL BE
  THE PRIMARY THREATS ASSOCIATED WITH THESE STORMS. THE GREATEST
  POTENTIAL OF SEVERE WEATHER WILL OCCUR ACROSS SOUTHEAST KANSAS...
  AND WEST CENTRAL AND SOUTHWEST MISSOURI NORTHWEST OF A NEOSHO TO
  VERSAILLES LINE. THE STORMS WILL GRADUALLY WEAKEN OVERNIGHT BUT
  THE RISK OF HEAVY RAINFALL WILL CONTINUE. RAINFALL RATES OF OVER
  AN INCH PER HOUR IN SOME SPOTS COULD RESULT IN LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

  ONGOING THUNDERSTORMS PRODUCING LOCALLY HEAVY RAIN ARE EXPECTED
  OVER SOUTH CENTRAL MISSOURI THURSDAY MORNING.

  SCATTERED THUNDERSTORMS WILL BE POSSIBLE OVER SOUTHEAST KANSAS AND
  SOUTHERN MISSOURI FRIDAY NIGHT AND SATURDAY MORNING.  ORGANIZED
  SEVERE WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION MAY BE NEEDED AFTER 10 PM ACROSS SOUTHEAST KANSAS
  AND SOUTHWEST MISSOURI.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER
WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF

FOSTER

In the hours before

Special weather statement, Jul 9, 9:01 PM CST, 56 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>081-088>095-101>103-100900-

SPECIAL WEATHER STATEMENT - SEVERE THUNDERSTORM WATCH
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1001 PM CDT WED JUL 9 2003

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
NUMBER 709...IN EFFECT UNTIL 400 AM CDT THURSDAY MORNING. THIS SEVERE
THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES...

IN MISSOURI:

BARRY...BARTON...BENTON...CAMDEN...CEDAR...CHRISTIAN...DADE...
DALLAS...GREENE...HICKORY...JASPER...LACLEDE...LAWRENCE...MARIES...
MCDONALD...MILLER...MORGAN...NEWTON...PHELPS...POLK...PULASKI...ST.
CLAIR...STONE...VERNON...WEBSTER AND WRIGHT.

IN KANSAS:

BOURBON...CHEROKEE AND CRAWFORD.

SOME CITIES IN THIS SEVERE THUNDERSTORM WATCH INCLUDE BOLIVAR...
CAMDENTON...FORT LEONARD WOOD...FORT SCOTT...JOPLIN...LEBANON...
MONETT...MOUNT VERNON...NEOSHO...NEVADA...OSAGE BEACH...OZARK...
PITTSBURG...ROLLA...SPRINGFIELD AND STOCKTON.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL MEDIA OR YOUR CABLE
TELEVISION PROVIDER FOR ADDITIONAL INFORMATION.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE
INFORMATION...IS AVAILABLE ON THE WEB AT HTTP://WWW.CRH.NOAA.GOV/SGF
OR AT HTTP://WEATHER.GOV.

IZZI

The radar

The Pleasant Hill radar (KEAX), 91 km away, was scanning. The volume nearest the first event began at 03:54 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Benton

When
July 9, 9:57 PM CST
Where
Benton County, 6 mi W of Warsaw
Measured
65 kt (75 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
38.250, -93.500

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2003Every state in 2003This day in weather historyWarnings in Missouri, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5376067.